Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Nov 2, 2017, 12:09 PM CDT for 18 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2017, 12:09 PM CDT (17:09 UTC)
- Expired
- Nov 2, 2017, 5:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 24 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3426 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS84 KLUB 021709 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX Issued by National Weather Service SAN ANGELO TX 1209 PM CDT Thu Nov 2 2017 TXZ027>044-022200- /O.NEW.KLUB.FW.W.0014.171102T1709Z-171102T2200Z/ Bailey-Lamb-Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock- Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1209 PM CDT Thu Nov 2 2017 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR MUCH OF CENTRAL AND SOUTHERN SOUTH PLAINS AND WESTERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect until 5 PM CDT this afternoon. * Wind...Westerly at 20 to 30 MPH with gusts as high as 35 MPH. A weak front will bring a northerly wind shift late this afternoon into this evening. * Humidity...10 to 15 percent. * Fuels...Dry * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Nov 2, 6:21 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Nov 2, 6:21 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 621 AM CDT Thu Nov 2 2017 .AVIATION... VFR conditions in place all three TAF sites and will remain so through the day. Expect breezy west wind 15 to 25 with gusts to 30 knots at KLBB and KPVW while KCDS remains closer to 20 knots through the day. A cold front will push across KCDS and KPVW early tomorrow morning which may result in MVFR ceilings. East wind and increased moisture behind the front usually results in ceilings around sunrise and have added for those two TAF sites. KLBB is far enough west that uncertainty on low clouds remains higher and have not included at this time as a result. Most favored time at KLBB would be right around 12 UTC/7 am CDT. Any low clouds that do develop will take a while to burn off at the TAF sites but VFR conditions should develop beyond the end of this TAF cycle. Jordan && .PREV DISCUSSION... /issued 339 AM CDT Thu Nov 2 2017/ DISCUSSION... The warmth and the wind certainly didn't disappoint yesterday, and it was still mild late tonight with breezy southwesterly winds holding 08Z temperatures into the 50s and 60s. Given little change to the large scale weather pattern, we will see another warm, dry and windy day today. Temperatures should peak within a couple of degrees of what was experienced on Wednesday, with highs ranging from the upper 70s near the TX/NM line to middle and upper 80s in the Rolling Plains. The latest projections do show slightly weaker low-level height/pressure gradients than Wednesday, and this is backed up with lower objective (and MOS) wind speed output. So, winds should be a bit lower than yesterday, though still in the breezy to low-end windy category, generally sustained in the 15 to 25 mph range through much of the day. These conditions will again elevate the fire danger this afternoon as RH values dip into the teens. A little wrinkle in the forecast will occur tonight as the southern flank of a Canadian airmass currently advancing into northern Kansas early this morning backdoors into the CWA. There is decent agreement that the front should stall Friday morning after pushing through the Rolling Plains and making it at least to the I-27 corridor. Stout zonal flow aloft will keep this cooler airmass from moving much further than that and in fact the dry and breezy westerly flow should tend to scour out the cooler air over much of the Caprock Friday afternoon. However, off the Caprock a bout of morning stratus followed by light and relatively moist upslope flow will keep highs down in the 60s and lower 70s, while upper 70s and lower 80s return to the South Plains. The cooler air will be fully dislodged east of the CWA early Saturday as southwesterly flow aloft develops in advanced of western troughing. We may see periods of middle and high level Pacific moisture bringing some clouds through the upper half of the troposphere, but the downsloping low-level flow will push highs well into the 80s at most spots over the weekend. A few spots off the Caprock could even threaten the 90 degree mark. These warm temperatures (today and again over the weekend) will approach and may break records as most of the records through early November reside in the middle to upper 80s, with a few lower 90s at Childress. The medium range NWP are now in better agreement that one shortwave trough ejecting from the west will send another backdoor cold front into the region late Sunday into Monday. Current projections are fairly similar to tonight's/tomorrow's cool air intrusion, with the greatest cooling expected around Childress, while the southwest South Plains may experience little to no cooling effects. The mean western trough is then progged to be kicked east by early next week, though there remains some modest timing/track differences. The GFS resides on the quicker side which would bring a stronger cool surge of Canadian air into the South Plains during the day Tuesday, while the slower/deeper ECMWF delays the FROPA by 12-18 hours. Hence, temperatures Tuesday remain a bit of a wild card before temperatures likely drop below average by Wednesday. At this point we have accepted the blended guidance Tuesday which resides somewhere in the middle. Regardless, even the slower and deeper ECMWF translates the upper level disturbance by well to our north, so dry conditions will likely persist through the next 7 days. FIRE WEATHER... It will be another warm, dry and breezy to windy day today which will result in a period of elevated to occasionally critical fire weather this afternoon. Temperature and humidity levels are expected to be close to Wednesday's values, but the downslope westerly winds should be a bit weaker than yesterday, generally sustained in the 15 to 25 mph range. Where the warmest and driest (RH values likely dipping to 10 to 15 percent) conditions occur across the South Plains and Rolling Plains, it is uncertain whether they will be able to muster 3+ hours of critical winds (sustained at 20+ mph at the 20 foot level). Hence, we have opted not to hoist a Red Flag Warning today. However, we will be issuing a Fire Danger Statement (RFD) valid from midday to 7 pm. Winds will quickly diminish this evening bringing an end to the heightened fire danger. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/23/14
Hazardous weather outlook, Nov 2, 4:39 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 439 AM CDT Thu Nov 2 2017 TXZ021>044-030945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 439 AM CDT Thu Nov 2 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Warm, dry and gusty westerly winds will create periods of elevated to critical fire weather this afternoon. A fire danger statement is in effect for the South Plains, Rolling Plains and much of the southern Texas Panhandle from midday to 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread hazardous weather is not expected at this time.
Nearby
Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.